PEDIATRICS · 2009 · 71 citations · 5 references
MedicineChild HealthPediatricsEpilepsyFood SafetyNeurotoxicologyEpilepsy In ChildhoodPediatric ToxicologyPesticide ExposureCamphor ToxicityIngestion PoisoningMedicinal UsesPediatric Drug ExposurePediatric Inhalant PoisoningPediatric Poison ExposuresPediatric Substance ExposureSeizures
BACKGROUND: Isolated cases of camphor-induced seizures have been reported in young children after gastrointestinal, dermal, and inhalation exposure. In 1982, after a series of unintentional ingestions of camphor products, the US Food and Drug Administration restricted the camphor content to <11% in some products intended for medicinal use. Camphor products intended for use as pesticides must be registered with the US Environmental Protection Agency. Still, many imported camphor-containing products fail to meet Food and Drug Administration and Environmental Protection Agency requirements for labeling and content. OBJECTIVE: To describe a cluster of cases of camphor-associated seizure activity resulting from the availability of imported camphor products in certain ethnic populations that use it as a natural remedy. METHODS: We present 3 cases of seizures associated with imported, illegally sold camphor in young children who presented to a large, urban children's hospital in Bronx, New York, during a 2-week period. RESULTS: The children's ages ranged from 15 to 36 months. Two children ingested camphor, and 1 child was exposed through repetitive rubbing of camphor on her skin. All 3 patients required pharmacologic intervention to terminate the seizures. One patient required bag-valve-mask ventilation for transient respiratory depression. All 3 patients had leukocytosis, and 2 patients had hyperglycemia. Exposure occurred as a result of using camphor for spiritual purposes, cold remedy, or pest control. After identification of these cases, the New York City Department of Health released a public health warning to keep camphor products away from children. Similar warnings were issued later by other state health departments. CONCLUSIONS: These cases highlight the toxicity associated with camphor usage in the community and that inappropriate use of illegally sold camphor products is an important public health issue. Camphor may be a common, yet unrecognized, source of seizures in children in certain ethnic populations that use it as a natural remedy. Efforts are needed to educate the communities about the hazards of using camphor products and to limit the illegal availability of these products.
5
Erica L. Liebelt, Michael W. Shannon · Pediatric Emergency Care · 1993 · 63 citations
Medicine, Pediatrics, Toxicology +5
Serge Gouin, Hema Patel · Pediatric Emergency Care · 1996 · 26 citations
Camphor Ingestion in a 10-year-old Male
Kelly R. Ragucci, P. Trangmar, Jefferson G Bigby et al. · Southern Medical Journal · 2007 · 16 citations
Pharmacy, Pediatrics, Toxicology +13